A 60-year-old man with a history of Graves' disease, treated with propylthiouracil (PTU), presented with a rash, pancytopenia, and lymphadenopathy. The patient subsequently developed acute renal failure and diffuse alveolar hemorrhage. Despite discontinuation of PTU and aggressive therapy including high-dose steroids, cyclophosphamide, and plasma exchange, the patient died. PTU-induced antineutrophilic cytoplasmic antibody (ANCA)-positive vasculitis has been well described in the literature. Patients with this condition are almost always positive for pANCA or anti-myeloperoxidase (MPO). Patients can have varying presentations, and symptoms usually resolve with discontinuation of the drug. Some patients, however, require high-dose steroids, immunosuppressives, or plasmapheresis. Rarely, fatalities can occur from this condition. The mechanism of PTU-induced vasculitis is not well understood.
|Journal||MedGenMed Medscape General Medicine|
|State||Published - 2006|